Blizzard, Kittson
- When
- December 6, 12:00 PM CST to December 7, 6:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
As northwest winds increased from west to east on the Tuesday the 6th, whiteout conditions quickly developed. Wind gusts as high as 55 mph were recorded.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As northwest winds increased from west to east on the Tuesday the 6th, whiteout conditions quickly developed. Wind gusts as high as 55 mph were recorded. The worst conditions occurred over the northern and central Red River Valley, which had just picked up heavy amounts of snow. However, as the wind surge spread southward, even the southern Red River Valley, which had not picked up much snow, saw ground blizzard conditions. Many schools, which had closed on Tuesday the 6th, also closed on Wednesday the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 6, 10:04 AM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1004 AM CST Tue Dec 6 2016
.UPDATE...
Issued at 948 AM CST Tue Dec 6 2016
Blizzard warning now in effect across the all of eastern ND minus
Sargent, Ransom and Richland counties as winds are slowing
increasing with the center of the low pressure system now between
Thief River Falls and Roseau. Gusts 50 to 55mph have been measured
from Cando to Langdon down to Devils Lake, Cooperstown and Valley
City airports. Winds will continue to strengthen to the east of
this corridor with widespread white out conditions. Def zone snow
band will continue all day in the northern valley and slowly
weaken gradually expanding to the east. Did extend the end time
for winter headlines until midnight with MAV/MET guidance trending
higher and longer on winds this evening.
UPDATE Issued at 718 AM CST Tue Dec 6 2016
Blizzard conditions have now reached an area including Devils
Lake...Cooperstown...and Valley City. The latest RAP/HRRR/NAM
guidance suggests the SFC low should begin to slowly propagate
east/southeast. Timing of current blizzard headlines in good
shape...along with overall forecast. Interesting that snow ratios
from overnight have been around 20:1...and this snow fell with
minimal wind so sampling should be mostly pure.
Where the heaviest snow has fallen...and in addition to the
blowing snow concerns...significant drifting snow will be a major
impact...and may start to mention this in our statements.
&&
.SHORT TERM...(Today and tonight)
Issued at 418 AM CST Tue Dec 6 2016
Main concern will be the high impact winter storm/blizzard ongoing
or developing. Incoming model guidance...including CAMS...are in
excellent agreement. Round 1...heavy snow...has unfolded as
expected. Round 2...blizzard...looks to be on track. The main
challenge will be timing and track of the sfc low and exact timing
of the stronger winds moving in from the west. Strong upper
low...and associated sfc low continues to deepen and will stall
near Hallock (northern valley)...then slowly propagate
east/southeast after 15z. The associated strong deformation zone
will become oriented north to south...and then slowly propagate
east. Already high snow ratios will become higher as a colder
airmass advects into the region. The steep mid-level lapse rates
that led to the 1 to 2 inch per hour snowfall rates overnight no
longer exist...but given the deformation zone along with high snow
ratios should lead to at least a couple more inches of snow area
wide...and likely up to 6 or 7 more inches of snow where forcing
is strongest (near or just east of the valley?).
Anyway...blizzard/whiteout conditions the main impact today.
Strong winds combined with falling snow and what is already on the
ground will lead to whiteout conditions...especially in open
areas. Kept the same timing which still should be close...but may
adjust some minor details if/when conditions warrant.
Extended winter weather advisory to the south of the blizzard
warning with strong winds combined with falling snow leading to
some visibility issues in open areas.
Details that might change with future updates...With the surface
low stalling and propagating east a tad slower...areas near the
northern valley and adjacent portions of Minnesota may experience
a slight delay in blizzard onset. Also...current headlines expire
at 6pm which may need to be extended into the evening hours.
Last...blizzard warning may need to be extended to cover the
southern valley or Fergus Falls area if snow rates become heavy
enough that far south.
.LONG TERM...(Wednesday through Monday)
Issued at 418 AM CST Tue Dec 6 2016
Zonal flow develops with quick moving shortwaves. The strongest
model signal for accumulating snow is around the Saturday/Sunday
period...although confidence in details are low. Temperatures
definitely colder...although near normal the main highlight. With
the baroclinic zone near the region...confidence with winter
storms may be lacking until a day or two beforehand.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 718 AM CST Tue Dec 6 2016
EXPECT IFR conditions in either ceilings or visibilities through
the period. Northwest winds will increase in GFK/FAR today to
20-35 kts with DVL seeing gusts to 45 kts. BJI and TVF will be
near the surface low and see a south to southwest wind gradually
shift to the west later today.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until midnight CST tonight for NDZ049-
052-053.
Blizzard Warning until midnight CST tonight for NDZ006>008-
014>016-024-026>030-038-039-054.
MN...Winter Weather Advisory until midnight CST tonight for MNZ017-
023-028>031-040.
Winter Weather Advisory until noon CST today for MNZ002-003-022-
027.
Blizzard Warning until midnight CST tonight for MNZ001>004-007-
008-013>015-022-027.
Winter Storm Warning until midnight CST tonight for MNZ005-006-
009-016.
Winter Storm Warning until noon CST today for MNZ001-004-007-008-
013>015.
&&
UPDATE...JK
SHORT TERM...TG
LONG TERM...TG
AVIATION...RiddleHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 722 AM CST TUE DEC 6 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 722 AM CST TUE DEC 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS COMBINED WITH FALLING SNOW WILL LEAD TO BLIZZARD OR NEAR BLIZZARD CONDITIONS DEVELOPING FROM WEST TO EAST ACROSS MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA DURING THE MORNING OR EARLY AFTERNOON HOURS. CONDITIONS WILL BE WORST ACROSS NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA WHERE 6 TO 10 INCHES OF SNOW FELL LAST NIGHT. ADDITIONALLY...SIGNIFICANT DRIFTING SNOW AND RESULTANT IMPACTS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR ACCUMULATING SNOW WILL BE AT SOME POINT SATURDAY OR SUNDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS ARE APPRECIATED. FGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1036 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW HATTON 47.64N 97.46W
12/06/2016 E12.5 INCH TRAILL ND PUBLIC
24 HR SNOWFALL. SOCIAL MEDIA REPORT.
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1041 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 1 W MAYVILLE 47.50N 97.35W
12/06/2016 M6.7 INCH TRAILL ND CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW RED LAKE FALLS 47.89N 96.27W
12/06/2016 M4.5 INCH RED LAKE MN CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW ESMOND 48.03N 99.76W
12/06/2016 M8.3 INCH BENSON ND CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1048 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW NORTHWOOD 47.74N 97.57W
12/06/2016 E12.0 INCH GRAND FORKS ND PUBLIC
STILL SNOWING
0600 AM HEAVY SNOW GRAND FORKS 47.92N 97.07W
12/06/2016 M10.5 INCH GRAND FORKS ND OFFICIAL NWS OBS
STILL SNOWING
0600 AM HEAVY SNOW 4 SSW GRAND FORKS 47.86N 97.11W
12/06/2016 M8.5 INCH GRAND FORKS ND COCORAHS
0600 AM HEAVY SNOW 5 W GRAND FORKS 47.92N 97.18W
12/06/2016 M9.5 INCH GRAND FORKS ND ASOS
OFFICIAL SNOWFALL OBSERVATION FROM CONTRACT WEATHER
OBSERVER AT THE GRAND FORKS AIRPORT. STILL SNOWING
0701 AM HEAVY SNOW FISHER 47.80N 96.80W
12/06/2016 M9.5 INCH POLK MN PUBLIC
STILL SNOWING
0701 AM HEAVY SNOW KARLSTAD 48.58N 96.52W
12/06/2016 M8.5 INCH KITTSON MN PUBLIC
STILL SNOWING
0701 AM HEAVY SNOW PISEK 48.31N 97.71W
12/06/2016 M8.0 INCH WALSH ND PUBLIC
STILL SNOWING
0701 AM HEAVY SNOW HANNAFORD 47.31N 98.19W
12/06/2016 M10.0 INCH GRIGGS ND PUBLIC
STILL SNOWING
0736 AM HEAVY SNOW MICHIGAN 48.03N 98.12W
12/06/2016 M9.0 INCH NELSON ND CO-OP OBSERVER
STILL SNOWING
0736 AM SNOW GREENBUSH 48.70N 96.18W
12/06/2016 M5.5 INCH ROSEAU MN CO-OP OBSERVER
STILL SNOWING
0757 AM SNOW CROOKSTON 47.77N 96.61W
12/06/2016 M5.5 INCH POLK MN COCORAHS
0800 AM HEAVY SNOW 3 N YORK 48.36N 99.57W
12/06/2016 M6.0 INCH BENSON ND AMATEUR RADIO
24 HR SNOWFALL.
0800 AM HEAVY SNOW LANCASTER 48.86N 96.80W
12/06/2016 M9.0 INCH KITTSON MN CO-OP OBSERVER
24 HR SNOWFALL, MORE TO COME.
0800 AM SNOW SEBEKA 46.63N 95.09W
12/06/2016 M2.0 INCH WADENA MN CO-OP OBSERVER
24 HR SNOWFALL.
0800 AM HEAVY SNOW STARKWEATHER 48.45N 98.88W
12/06/2016 M6.0 INCH RAMSEY ND CO-OP OBSERVER
24 HR SNOWFALL.
0800 AM HEAVY SNOW PARK RIVER 48.39N 97.74W
12/06/2016 M8.0 INCH WALSH ND CO-OP OBSERVER
24 HR SNOWFALL, MORE TO COME.
0800 AM HEAVY SNOW WARREN 48.20N 96.77W
12/06/2016 M9.0 INCH MARSHALL MN CO-OP OBSERVER
24 HR SNOWFALL,MORE TO COME.
0800 AM HEAVY SNOW HALLOCK 48.77N 96.94W
12/06/2016 M7.0 INCH KITTSON MN CO-OP OBSERVER
24 HR SNOWFALL.
0800 AM HEAVY SNOW HATTON 47.64N 97.46W
12/06/2016 E12.5 INCH TRAILL ND PUBLIC
24 HR SNOWFALL. SOCIAL MEDIA REPORT.
0800 AM HEAVY SNOW 1 W MAYVILLE 47.50N 97.35W
12/06/2016 M6.7 INCH TRAILL ND CO-OP OBSERVER
24 HR SNOWFALL.
0800 AM SNOW RED LAKE FALLS 47.89N 96.27W
12/06/2016 M4.5 INCH RED LAKE MN CO-OP OBSERVER
24 HR SNOWFALL.
0800 AM HEAVY SNOW ESMOND 48.03N 99.76W
12/06/2016 M8.3 INCH BENSON ND CO-OP OBSERVER
24 HR SNOWFALL.
0800 AM HEAVY SNOW 5 SE STEPHEN 48.40N 96.80W
12/06/2016 E8.0 INCH MARSHALL MN PUBLIC
24 HR SNOW FROM SOCIAL MEDIA.
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 AM CST TUE DEC 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW BEMIDJI 47.48N 94.88W
12/06/2016 E4.0 INCH BELTRAMI MN PUBLIC
SUBMITTED THROUGH SOCIAL MEDIA.
&&
WBARRETTThe national radar mosaic for the moment the first event began.
14 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666029, 666031, 666032, 666033, 666034, 666035, 666036, 666037, 666038, 666039, 666040, 666041, 666042, 666043.